Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS State College, PA

July 22, 2003Dauphin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2003, 3:33 PM EDT for Dauphin County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 3:33 PM EDT (19:33 UTC)
Expired
Jul 22, 2003, 4:30 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Dauphin County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS51 KCTP 221933
SVRCTP
PAC043-222030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 430 PM EDT.

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MILLERSBURG...OR 15 MILES
  NORTHWEST OF ENOLA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLERSBURG AROUND 350 PM.
  ELIZABETHVILLE AROUND 405 PM.
  DEHART DAM AROUND 410 PM.
  LYKENS AROUND 425 PM.
  WILLIAMSTOWN AROUND 430 PM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4047 7666 4041 7666 4037 7707 4046 7695
          4055 7701 4061 7695 4066 7673 4056 7653

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:27 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 11:27 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1127 AM EDT TUE JUL 22 2003

...FLOOD WATCH ISSUED FOR CENTRAL AND NORTHERN PA THROUGH WED AM...

BASED ON CURRENT RADAR TRENDS...AND 12Z UPPER AIR DATA/SFC
OBS...HAVE DECIDED TO ISSUE FFA FOR CENTRAL AND NORTHERN AREAS OF
CWA. AREA STILL LOCATED WITHIN DUAL UPPER JET STRUCTURE...PROVIDING
MID LEVEL FORCING TO TAP MOIST...UNSTABLE AIRMASS FOR TSTM
DEVELOPMENT. OVERALL MID LEVEL WIND STRUCTURE WEAKER THAN
YESTERDAY...BUT PWATS STILL EXCEEDING 1.2 INCHES. ALSO...WINDS
FAIRLY UNIDIRECTIONAL. THIS ALL POINTS TOWARD HVY RAIN POTENTIAL FOR
CENTRAL AND N THIS AFTN THROUGH TNT. SOME AREAS ACROSS NW HAVE
ALREADY RECEIVED 3-4 INCHES OF RAIN SINCE MON AM...AND WITH
ADDITIONAL TSTMS CURRENTLY REFIRING UPSTREAM ACROSS NE OH...FFA
CERTAINLY WARRANTED. MAIN FOCUS WILL BE WEAK BOUNDARY LYING ACROSS
CENTRAL AND N PORTIONS OF AREA...AND WL BUMP POPS UP TO CATEGORICAL
FOR THIS AREA...EXCEPT LIKELY FOR FAR NW. ACTIVITY WL BE MORE
SCATTERED ACROSS LOWER SUSQ...BUT HIGHER INSTABILITY THERE TO WORK
WITH COULD LEAD TO ISOLATED SEVERE IN THAT REGION (ALTHOUGH NOT
QUITE AS WIDESPREAD AS YSTDY).

WK SFC LOW DEVELOPS ALONG BOUNDARY LATE TDY AND TNT...THEN SHIFTS TO
OUR NE ON WED. STRONG UPPER LEVEL TROUGH...AND COLD MID LEVELS
LINGER THROUGH AT LEAST THU...WITH ADDITIONAL DIRUNAL AND MORE
SCATTERED ACTIVITY EXPECTED.

.CTP...
PA...FLASH FLOOD WATCH PAZ004>006-010>012-017>019-037
-041-042-045-046-049>053-058.

KL
Hazardous weather outlook, Jul 22, 6:16 AM EDT, 9 hours 17 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY
AND TONIGHT.  SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL AS
WELL AS LOCAL HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:28 PM EDTSevere Thunderstorm WarningCTPLancaster62 min
Jul 21, 8:55 PM EDTFlash Flood WarningCTPWarren6 hr
Jul 21, 9:58 PM EDTFlash Flood WarningCTPMcKean6 hr
Jul 21, 11:19 PM EDTSevere Thunderstorm WarningCTPPotter26 min
Jul 21, 11:52 PM EDTSevere Thunderstorm WarningCTPClearfield53 min
Jul 22, 3:23 PM EDTSevere Thunderstorm WarningCTPPerry52 min
Jul 22, 3:50 PM EDTTornado WarningCTPDauphin40 min
Jul 22, 4:24 PM EDTSevere Thunderstorm WarningCTPClearfield66 min
Jul 22, 4:43 PM EDTSevere Thunderstorm WarningCTPCameron17 min
Jul 22, 5:06 PM EDTSevere Thunderstorm WarningCTPPotter69 min
Jul 22, 5:59 PM EDTSevere Thunderstorm WarningCTPCumberland91 min
Jul 22, 6:32 PM EDTSevere Thunderstorm WarningCTPYork58 min
Jul 22, 6:43 PM EDTSevere Thunderstorm WarningCTPDauphin47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.